Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 180, NWS Birmingham, AL

October 8, 2008Fayette County, Marion County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 8, 2008, 3:28 PM CDT for Fayette County, Marion County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2008, 3:28 PM CDT (20:28 UTC)
Expired
Oct 8, 2008, 3:45 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 082028
TORBMX
ALC057-093-082045-
/O.NEW.KBMX.TO.W.0180.081008T2028Z-081008T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED OCT 8 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL MARION COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF WINFIELD...
  NORTH CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 345 PM CDT

* AT 328 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  GU-WIN...OR NEAR WINFIELD...MOVING SOUTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  WINFIELD BY 345 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3391 8776 3387 8784 3397 8791 3400 8783
TIME...MOT...LOC 2028Z 319DEG 5KT 3396 8787

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:28 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 8, 3:28 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT WED OCT 8 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY.

EXPECTING ADDITIONAL SHOWERS AND THUNDERSTORMS TO CONTINUE TO
DEVELOP BENEATH THE UPPER LOW AS IT MOVES OFF TO THE SOUTHEAST. THE
ACTIVITY SHOULD REMAIN ALONG AND NORTH OF US HWY 82...AND PERSIST
THROUGH THE EVENING HOURS THEN DIMINISH A FEW HOURS AFTER SUNSET.
ALL ACTIVITY SHOULD BE EAST OF THE AREA BY MIDNIGHT...AND EXPECT
SOME PATCHY FOG TO DEVELOP EARLY THURSDAY MORNING ACROSS THE CWA DUE
TO THE RAIN WE RECEIVED TODAY. FORECAST LOOKS QUITE NICE THROUGH
FRIDAY...WITH PARTLY CLOUDY SKIES AND HIGH TEMPERATURES A FEW
DEGREES ABOVE NORMAL. WE COULD STILL SEE A FEW SHOWERS TOMORROW
AFTERNOON ACROSS THE SOUTHEAST AS THE UPPER LOW EXITS THE AREA.

19/TNG

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL ACROSS THE
ENTIRE AREA WITH NO SIGNIFICANT COOL DOWN IN SIGHT. EAST FLOW WILL
SET UP OVER THE AREA ON MONDAY WHICH COULD BRING A SURGE OF
MOISTURE ACROSS THE SOUTHERN HALF OF THE CWA. THIS COULD IN TURN
INCREASE RAIN CHANCES SLIGHTLY. A WEAK FRONT COULD APPROACH FROM
THE NORTH ON WEDNESDAY WHICH COULD ALSO INCREASE RAIN CHANCES
SLIGHTLY. HOWEVER...NEITHER OF THESE EVENTS WILL BRING ANY
SIGNIFICANT RAIN AMOUNTS TO THE AREA.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

MOST LOCATIONS WILL EXPERIENCE MVFR CEILINGS THROUGHOUT THE DAYLIGHT
HOURS OUTSIDE THE RAIN AREAS. SHOWERS AND THUNDERSTORMS MOST
NUMEROUS EAST OF INTERSTATE 65 WILL MAINLY AFFECT MGM/TOI/ANB. THESE
STORMS WILL SLOWLY PROGRESS EASTWARD WITH NOT MUCH REMAINING BY 00Z.
EXPECT LOW CLOUDS AND FOG TO DEVELOP AND OR REMAIN ACROSS MUCH OF
CENTRAL ALABAMA OVERNIGHT DUE TO AN UPPER LOW OVERHEAD. EXPECT VIS
TO DROP TO MVFR BEFORE 06Z AND CEILINGS DROPPING TO IFR BY 09Z. AS
THE SUN RISES ON THURSDAY...CEILINGS SHOULD SLOWLY GO UP INTO MVFR
BY AROUND 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  81  58  83  64 /  20   0   0  10  10
ANNISTON    60  80  60  83  65 /  20   0   0  10  10
BIRMINGHAM  61  79  63  84  64 /  20   0   0  10  10
TUSCALOOSA  59  81  61  85  64 /  20   0  10  10  10
CALERA      62  81  62  83  65 /  20   0   0  10  10
AUBURN      60  77  64  82  66 /  20   0   0  10  10
MONTGOMERY  61  83  63  84  67 /  10   0   0  10  10
TROY        61  81  60  84  66 /  10   0   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10/ARM
Hazardous weather outlook, Oct 8, 2:49 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT WED OCT 8 2008

ALZ011>015-017>050-091130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
249 PM CDT WED OCT 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED TORNADO OR WIND GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH
5 PM...GENERALLY NEAR LEE...RUSSELL...AND BARBOUR COUNTIES. THE
THREAT WILL GRADUALLY DIMINISH AS THUNDERSTORMS MOVE INTO GEORGIA
AROUND 5 PM.

ISOLATED THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF INTERSTATE 20
AND WEST OF INTERSTATE 65 THROUGH 7 PM. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY FAR SOUTHEAST AND NORTHWEST THROUGH EARLY
EVENING.

75

In the hours before

Special weather statement, Oct 8, 1:20 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED OCT 8 2008

ALZ037-043-081845-
ELMORE-TALLAPOOSA-
120 PM CDT WED OCT 8 2008

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL
145 PM CDT...

AT 120 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ECLECTIC...OR 8 MILES EAST OF WETUMPKA...MOVING
NORTHEAST AT 43 MPH.

WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLAUD.
  ECLECTIC.
  KENT.
  MARTIN DAM.
  REELTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 8, 2:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT WED OCT 8 2008

ALZ023-081945-
TUSCALOOSA-
209 PM CDT WED OCT 8 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 245 PM
CDT...

AT 209 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF BANKHEAD LOCK AND DAM...OR 12 MILES
NORTH OF HOLT...MOVING EAST AT 14 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINDHAM SPRINGS.
  BANKHEAD LOCK AND DAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:01 AM CDTTornado WarningBMXMontgomery17 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.